I take warfarin (Coumadin), an anticoagulant drug. Are there supplements I should avoid, or be taking, due to this drug?
Yes, the effectiveness of warfarin (Coumadin), anisindione (Miradon) and other anticoagulant drugs prescribed to help prevent blood clots can be impacted by taking supplements. This is discussed in detail in the Warfarin
article, which is part of the extensive Drug Interactions
section of our website (where you can look up interactions for other drugs you may be taking).
Examples of supplements which may increase warfarin’s blood-thinning effect (and, consequently, the risk of abnormal bleeding) are garlic
. Examples of supplements which may reduce warfarin’s ability to thin the blood include vitamin K
, St. John’s wort
, and, in very high doses, green tea
is chemically similar to vitamin K2
and may also decrease the effects of warfarin, although the evidence for this is mixed. Because it can be affected by a large number of herbs, supplements and foods, it's important to consult your physician before taking any supplement with warfarin.
This CL Answer initially posted on 6/2/2014.
Last updated 8/8/2017.